I never noticed it before I watched a commercial for some sort of bladder control medication with my younger brother Dillon, when he started making fun of the side effects. He pointed out that almost every single one of the complications of taking the said medication they noted on the commercial was worse than having the problem you were taking it for in the first place. From that day any time I see a pharmaceutical advertisement I wait for it, and every time they say it I smile and think  of Dillon. “Warning May Cause Death” Now I know they have to put those disclaimers on everything these days. I laughed when I saw a huge sign at the gas station the other day that says that chewing tobacco May cause mouth cancer and/or other types of cancer. Seriously?! I get that the drug companies have to cover themselves in case something goes wrong, in case you, the consumer, do not take it as directed, or who knows you may just be allergic and not know it. But what happens when drug companies rush a product out before its ready? Or they don’t know exactly what it is going to do to those that are taking it. There are so many drugs that we know of now that those are the case. That maybe in our parents generation they gave and there were horrible side effects that we don’t know about until now. How about the anti depressants that they used to give to adolescents by the bucketful, but as a side effect gave our teens suicidal thoughts. Even ones that weren’t suicidal in the first place. What I guess I’m saying, is that I am glad for the over the top warnings that the FDA requires these days. Also the funny thing or not so funny if your like me and take a bunch of prescriptions all the time, is that Dillon wasn’t that far off in his assessment.

For instance I used to take an anti depressant called Amitriptylin for a preventative migraine treatment. They call this an “Off Brand” use of the drug. I took a very small dose, I don’t think it’s even large enough to treat depression if that was what they were using if for. I have been on it twice. The first time was by its self. The most recent time I was adding it to my other medications. Sure it seemed to help the 2nd time around but it ended up not being worth taking. Here is why, the following is the known side effects for Amitriptylin:                                           Blurred vision; change in sexual desire or ability; constipation; diarrhea; dizziness; drowsiness; dry mouth; headache; loss of appetite; nausea; tiredness; trouble sleeping; weakness. Seek medical attention right away if any of these SEVERE side effects occur when using Amitriptyline: Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); chest pain; confusion; dark urine; delusions; difficulty speaking or swallowing; fainting; fast or irregular heartbeat; fever, chills, or sore throat; hallucinations; new or worsening agitation, anxiety, panic attacks, aggressiveness, impulsiveness, irritability, hostility, exaggerated feeling of well-being, restlessness, or inability to sit still; numbness or tingling in an arm or leg; one-sided weakness; seizures; severe or persistent dizziness or headache; severe or persistent trouble sleeping; slurred speech; suicidal thoughts or actions; tremor; trouble urinating; uncontrolled muscle movements (eg, of face, tongue, arms, legs); unusual bleeding or bruising; unusual or severe mental or mood changes; vision problems; yellowing of the skin or eyes.

This is what they put on the little sheet that comes with my prescription each time. They want me to take this medication that might help me? That causes constipation and diarrhea at the same time?! Okay, I know I get it. Everyone reacts different. You might get diarrhea, the dude next to you would get constipated. I know what your thinking….”gross, no one wants to read about this, this is really TMI” But what did I tell you from the beginning, if nothing else I was going to be honest. We humans are adaptable and our bodies are resilient. After awhile we become accustom to the poisons we put into our selves and some of those not so pleasant things to talk about simply go away. Trust me its a great day when your body gets used to the medications that might do those kinds of things especially when you take a narcotic like Hydrocodone that is notorious for that. The problem is some side effects never go away, that is why they are called side effects I guess. You could be taking the drug for years and years and still get the same nagging symptom from popping your daily meds. For instance I still get itchy when I have to take a double dose of my pain pills. Oh and boy do they give me dry mouth, I don’t think I could add up the amount of water I drink daily just because my mouth is so dry. The thing about my pain medication is the benefits of taking the drug totally out weigh the cons or even the risks. I have to be careful, monitor myself when I’m taking them, make sure not to mix them with specific medications and know exactly when to take them and when not to. However, it is a cut and dry case of “it is worth it”, no question.

Sometimes, like with an anti-seizure medication I take called Topamax, the jury is still deliberating on if it is worth it or not. I use Topamax for another preventative for my migraines. I’ve been on it for a good amount of time now and of all the preventives I have tried it’s the only one I know is working. The problem with Topamax is it makes you dumb, it is even nicknamed “stupimax” or “dopamax”. I can’t place words, add or even remember what happened 10 min ago. It is a proven side effect and honestly is getting more than I can take some days.  One of the dilemmas with taking a drug that does this to you is you never know what is a side effect and what is you. See, many people with Chiari experience those exact same set backs and it is just the illness. It can be quite frustrating when you can not tell if your symptoms are getting worse or if it’s perfectly normal because it is just the drug messing with you. Doctors dismiss my concentration problems all the time because they see I’m taking Topamax, it has to be the medication they say. Let me tell you, losing your brain so to speak can be/get very scary. Id like to share one of my most embarrassing examples of this.

It is a typical day, Mark is at work and I am getting out of the shower and grabbing some clothes. I open up my underwear drawer and right on top are these sexy, lacy, black panties laying on top…… I don’t recognise them. They are not mine but there they are, on the very top of all my other stuff. I pick them up to get a better look, check out the tag maybe get a clue on whom they belong to, perhaps they are my sisters and I accidentally took them home. They are not my sister’s size, and they are not a brand I have ever bought before. Now I have a sick feeling in the pit of my stomach. I had been out of the house the night before, did Mark have some girl over? Oh this can not be happening, my husband has cheated on me and left the evidence right in my face, rubbing my nose in it. There has to be some other explanation. I think and think, examining that little piece of lace for a good 20 min and nothing is coming, they are not my panties and I am at a loss to what to do.  I lay them out on my bed and decide I will figure out something to say by the time Mark calls me on his lunch. About an hour after mundane tasks I start getting the sense that I am missing something huge here. Could I have bought them? Have I even been shopping lately? I start retracing all my activity for the past week, then two weeks back. I start looking for clues in my purse. Sure enough I have found a receipt for a gift I purchased nearly 3 weeks prior that triggers something in my mind. It only takes the rest of the day for it to come back to me and I feel like a complete idiot. Those sexy panties are totally mine and I bought them with a few others but had thrown them in the laundry before I wore them. Mark had just put them, all clean and ready to wear, while I was out. I couldn’t believe the mistake I had made, and was so grateful I hadn’t accused my husband of the worst.

——–Okay you can all laugh at my expense now———                                       But honestly sometimes it gets worse than that. There are gaping holes in my thought process some days. I try to remember something and it’s just blank. I wonder how much is the medication and what is the Chiari. If I could get by without being on the Topamax, would it help my mind? It is something to consider, after-all if you don’t have your body or your mind what do you have?

Advertisements